Texas, 2008

Wildfire in Texas, March 2, 2008

March 2, 2008 · NWS AMA · 1 event in 1 county or zone

A wildfire burned approximately three hundred acres about twelve miles northwest of Miami Texas just east of Farm to Market Road 283. The wildfire started about 1445 CST and was contained around 1900 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire burned approximately three hundred acres about twelve miles northwest of Miami Texas just east of Farm to Market Road 283. The wildfire started about 1445 CST and was contained around 1900 CST. Two homes and four other structures were saved and there were no reports of damage or injuries. The cause of the wildfire was determined to be the result of downed transmission lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 2, 11:38 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 2, 11:38 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 AM CST SUN MAR 2 2008

.AVIATION...
COLD FRONT STARTING TO PUSH ACROSS THE AREA AND HAS ALREADY MOVED
THROUGH THE KGUY TAF SITE. FRONT SHOULD PUSH SOUTHWARD THROUGH THE
DAY AND REACH THE KAMA SITE BY 20Z. WINDS WILL BECOME NORTHERLY AT
SUSTAINED 20 KT SPEEDS INITIALLY BUT WILL LIKELY INCREASE THROUGH THE
LATE AFTERNOON INTO THE EVENING HOURS. GUSTS UP TO 45 KTS ALSO REMAIN
POSSIBLE AT THE TAF SITES AFTER MIDNIGHT. CEILINGS SHOULD REMAIN MVFR
BEHIND THE FRONT BUT WILL SLOWLY FALL TO IFR WITH PERIODS OF LIFR
TONIGHT THROUGH TOMORROW MORNING.

BIGGEST QUESTION CONTINUES TO BE THE ONSET OF PRECIPITATION AND WHEN
IT WILL CHANGE OVER FROM LIQUID TO SNOW. IT APPEARS THAT KGUY AND
KDHT WILL SEE THE TRANSITION BEFORE MIDNIGHT AND THEN AT KAMA RIGHT
AROUND MIDNIGHT. CONFIDENCE IN THE TIMING IS LOW HOWEVER AND PRECIP
COULD CHANGE OVER A BIT EARLIER THAN TAFS HAVE. PERIODS OF LOW
VISIBILITY AND LIFR CIGS WILL ALSO DEVELOP AS STRONG WINDS AND SNOW
COMBINE TO RESULT IN NEAR BLIZZARD CONDITIONS. THIS WILL PERSIST
THROUGH THE OVERNIGHT HOURS INTO MIDDAY MONDAY BEFORE TAPERING OFF
FROM NORTH TO SOUTH. IFR CEILINGS WILL PERSIST AFTER THE PRECIP ENDS
BUT WILL LIKELY START TO TRANSITION TO MVFR OR VFR TOMORROW
AFTERNOON.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 634 AM CST SUN MAR 2 2008/

AVIATION...
FORECAST BECOMES COMPLICATED TONIGHT AS A WINTER STORM MOVES OVER THE
PANHANDLES OVERNIGHT...CREATING SNOW AND BLOWING SNOW. KAMA...KDHT
AND KGUY SHOULD EXPECT REDUCED VISIBILITY...STRONG WINDS...AND 1 TO 3
INCHES OF SNOW.

NUNEZ

PREV DISCUSSION... /ISSUED 510 AM CST SUN MAR 2 2008/

DISCUSSION...

FORECAST CHALLENGES WERE MANY STARTING WITH PRECIP CHANCES TODAY AND
PRECIP TYPE ALONG WITH THE POSSIBILITY OF SEVERE WX ACROSS THE FAR
EASTERN PORTIONS OF THE TEXAS PANHANDLE. IN ADDITION...STRONG WINDS
ARE EXPECTED LATER TODAY AND TONIGHT. CURRENT WATER VAPOR IMAGERY
AND RUC UPPER AIR ANALYSIS SHOW DIGGING POTENT UPPER TROUGH OVER THE
NORTHERN ROCKIES WITH STRONG HEIGHT FALLS NEARBY. THE UPPER TROUGH
WILL DIG/AMPLIFY DURING THE DAY...AND DRAG A COLD FRONT THROUGH THE
PANHANDLES. MODEL GUIDANCE HAS SLOWED DOWN THE PROGRESSION OF THIS
FRONT...WITH FROPA NOT EXPECTED ACROSS THE SOUTHERN PORTION OF THE
TEXAS PANHANDLE UNTIL LATER THIS AFTERNOON. EXPECT PRECIP TO START
THIS MORNING ACROSS THE FAR NORTHWEST WITH PRECIP CHANCES
INCREASING WITH TIME THROUGHOUT THE DAY. LLVL MOISTURE RETURN WILL
INCREASE DUE TO A STRONG 850 HPA JET AND SOUTHERLY SFC FLOW AND
SINCE THE FRONT HAS SLOWED DOWN ITS PROGRESSION...TEMPS WILL WARM UP
ALTHOUGH A LEAD S/WV AHEAD OF THE MAIN TROUGH WILL GENERATE
INCREASING CLOUD COVER WHICH CAN PUT A LIMIT ON THE AMOUNT OF
HEATING. ALL IN ALL...EXPECT A DECENT BAROCLINIC ZONE TO SET UP
ACROSS THE CWA WITH UPPER 40S FAR NORTHWEST TO THE LOWER 70S IN THE
FAR SOUTHEAST TEXAS PANHANDLE. THIS COMBINED WITH STEEP LAPSE RATES
ON THE ORDER OF AROUND 9.0 C/KM AND SBCAPE BETWEEN 500-800
J/KG...MAINTAINED MENTION OF TSTRMS WITH THE GREATEST THREAT ACROSS
THE FAR EASTERN PORTION OF THE TEXAS PANHANDLE. IN FACT THE LATEST
DAY 1 OUTLOOK HAS LIPSCOMB... HEMPHILL...AND WHEELER COUNTIES
INCLUDED IN A SLIGHT RISK.

ATTENTION THEN SHIFTS TO WINTER WX TONIGHT AND STRONG WINDS. MODEL
TRENDS SHOW STRONG SYNOPTIC SCALE LIFT WITH STRONG ISENTROPIC UPGLIDE
AND Q-VECTOR CONVERGENCE. ONCE THE FRONT PASSES THROUGH...WINDS WILL
SHIFT TO THE NORTH. SOUNDINGS STILL SUGGEST A QUICK TRANSITION FROM
RAIN TO SNOW AND WITH ALL AREAS SEEING SNOW TONIGHT. ENDED UP
INCREASING SNOW AMOUNTS WITH STRONG VERTICAL MOTION. AS FOR SNOWFALL
TOTALS...EXPECT SNOWFALL RATIOS ON THE ORDER OF 12 TO 1. THUS EXPECT
GENERALLY 1 TO 2 INCHES ACROSS THE CWA...MORE ACROSS THE NORTHWEST
AND LESS ACROSS THE SOUTHEAST PORTIONS OF THE CWA. GIVEN THESE
AMOUNTS...ENDED UP ISSUING A SNOW AND BLOWING SNOW ADVISORY.

NOW ONTO WINDS. STRONG CAA WILL AID STRONG WINDS TO DEVELOP TONIGHT.
MODEL SOUNDINGS INDICATE 850 HPA WINDS OF AROUND 50 KTS AND BUFKIT
MOMENTUM TRANSFER SHOWS WINDS OF AROUND 35 MPH REACHING THE SURFACE
TONIGHT. SINCE THIS IS IN THE REALM OF WIND ADVISORY CRITERIA...ENDED
UP ISSUING A WIND ADVISORY INITIALLY. THEN ONCE THE SNOW STARTS LATER
TONIGHT...EXPECT THE WINDS TO GENERATE AREAS OF BLOWING SNOW. HENCE
THE REASONING FOR THE SNOW AND BLOWING SNOW ADVISORY MENTIONED ABOVE.

EXPECT SOME WRAP AROUND PRECIP TO OCCUR MON MORNING BEFORE ENDING
LATER IN THE AFTERNOON AS THE UPPER TROUGH LIFTS NORTHEAST TOWARD
THE LOWER MISSISSIPPI VALLEY. SURFACE HIGH PRESSURE BUILDS INTO THE
AREA MON NIGHT. WITH CLEARING SKIES...ENDED UP TRENDING TOWARD
THE COOLER MOS GUIDANCE WITH LOWS IN THE TEENS TO MID 20S.

BRIEF WARM UP TUE WITH DOWNSLOPING SOUTHWESTERLY FLOW. HOWEVER A
REINFORCING SHOT OF COLDER AIR LOOKS TO ARRIVE WED AS ANOTHER SYSTEM
DIVES INTO THE CENTRAL PLAINS WED. UPPER DYNAMICS WITH THIS SYSTEM
DON/T LOOK AS IMPRESSIVE AS TODAYS SYSTEM ALTHOUGH SOME LIFT
ASSOCIATED WITH THIS SYSTEM CAN GENERATE PRECIP. SOUNDINGS AND
PARTIAL THICKNESSES SUGGEST A RAIN SNOW MIX AGAIN BUT WITH NOT AS
MUCH MOISTURE...NOT EXPECTING MUCH IN THE WAY OF SNOW ACCUMULATIONS.
THIS TROUGH GRADUALLY SLIDES TO THE EAST WITH DRY NORTHWEST FLOW
ALOFT. STILL LOOKS LIKE A DRY AND WARMING TREND FOR THE END OF THE
WEEK AND INTO THE NEXT WEEKEND.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SNOW AND BLOWING SNOW ADVISORY FROM 9 PM THIS EVENING TO 6 AM
     CST MONDAY FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...
     LIPSCOMB...OCHILTREE...SHERMAN.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...LIPSCOMB...
     OCHILTREE...SHERMAN.

     SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM
     CST MONDAY FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...HARTLEY...
     HEMPHILL...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
     ROBERTS...WHEELER.

     WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DEAF SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...
     HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...
     WHEELER.

OK...SNOW AND BLOWING SNOW ADVISORY FROM 9 PM THIS EVENING TO 6 AM
     CST MONDAY FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...
     TEXAS.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Mar 2, 1:00 PM CST, 1 hour 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SUN MAR 2 2008

OKZ001>003-TXZ001>020-031200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A FOLLETT...BORGER...TO
CLARENDON LINE. A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON...
MAINLY EAST OF A BOOKER TO HEDLEY LINE. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY CONCERN. IN ADDITION...CAUTION IS ADVISED ON
AREA LAKES TODAY.

OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE...A
WIND ADVISORY WILL BE IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
THIS EVENING. ALSO...A SNOW AND BLOWING SNOW ADVISORY GOES INTO
EFFECT FROM 9 PM THIS EVENING TO 6 AM CST MONDAY.

OVER THE REMAINDER OF THE TEXAS PANHANDLE...A WIND ADVISORY WILL BE
IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...
A SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT FROM MIDNIGHT
MONDAY MORNING THROUGH NOON MONDAY.  SNOW AND BLOWING SNOW IS
EXPECTED TO DIMINISH BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE EASTERN PARTS OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON.

JORDAN

In the hours before

Special weather statement, Mar 2, 1:33 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CST SUN MAR 2 2008

OKZ003-022000-
BEAVER OK-
133 PM CST SUN MAR 2 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN BEAVER COUNTY...

AT 133 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF SLAPOUT MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM. TAKE SHELTER UNTIL THE STORM
HAS PASSED.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roberts

When
March 2, 2:45 PM CST to 7:00 PM CST
Where
Roberts forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88079.